Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 71, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 8, 2006, 1:36 AM CDT for St. Clair County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2006, 1:36 AM CDT (06:36 UTC)
- Expired
- Apr 8, 2006, 2:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 76 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 1:58 AM CDT | TSTM WND DMG | 5 N Pell City, AL | TREES DOWN ACROSS ARGO, NEW LONDON, AND WATTSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 7:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1683 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 080636
SVRBMX
ALC115-080700-
/O.NEW.KBMX.SV.W.0071.060408T0636Z-060408T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CDT SAT APR 8 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA
* UNTIL 200 AM CDT
* AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF MARGARET...OR
ABOUT NEAR TRUSSVILLE...AND MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ODENVILLE BY 145 AM CDT
RAGLAND AND RIVERSIDE BY 155 AM CDT
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3379 8606 3372 8615 3370 8615 3371 8617
3370 8621 3366 8618 3363 8620 3360 8619
3359 8655 3367 8652 3377 8654 3380 8622
$$
JONES/901 follow-up statement
000
WWUS54 KBMX 080649
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 AM CDT SAT APR 8 2006
ALC115-080700-
/O.CON.KBMX.SV.W.0071.000000T0000Z-060408T0700Z/
ST. CLAIR AL-
149 AM CDT SAT APR 8 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR CENTRAL ST. CLAIR COUNTY...
AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR RAGLAND...OR ABOUT
6 MILES NORTH OF LINCOLN...MOVING EAST AT 50 MPH.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3379 8606 3372 8615 3370 8615 3371 8617
3370 8621 3366 8618 3363 8620 3360 8619
3359 8655 3367 8652 3377 8654 3380 8622
$$
JONES/90What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:18 AM CDT, 18 minutes earlier.
Area forecast discussion, Apr 8, 1:18 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 AM CDT SAT APR 8 2006 .UPDATE...MESOSCALE UPDATE... CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER THROUGHOUT MUCH OF CENTRAL ALABAMA. TORNADO WATCH #169 REMAINS IN EFFECT GENERALLY NORTH OF A LINE FROM ALEXANDER CITY TO LINDEN. SEVERE STORMS WILL MOVE INTO THE TUSCALOOSA METRO AREA BY 115 AM AND INTO THE BIRMINGHAM METROPOLITAN AREA BY 145. OVER THE LAST HOUR...PRESSURE FALLS APPROACHING 1 MB HAVE BEEN OBSERVED JUST AHEAD OF THE CONVECTIVE LINE IN THE TUSCALOOSA AND BIRMINGHAM AREAS. SIMILAR PRESSURE FALLS EXTEND SOUTHWARD AS FAR SOUTH AS CLANTON AND DEMOPOLIS...AND ARE MAXIMIZED NEAR DEMOPOLIS. IN THIS SAME AREA...A FINGER OF CAPE IN EXCESS OF 1000J/KG EXTENDS NORTHWARD OUT OF SOUTHWESTERN ALABAMA...ACROSS SELMA...LINDEN...AND DEMOPOLIS...AS FAR NORTH AS TUSCALOOSA. CAPE VALUES HAVE ACTUALLY DECREASED SLIGHTLY ACROSS MUCH OF CENTRAL ALABAMA...BUT REMAIN IN EXCESS OF 800 ACROSS MOST LOCATIONS. 0-1KM HELICITY REMAINS MAXIMIZED NORTH OF TUSCALOOSA WHERE VALUES ARE IN EXCESS OF 450...WITH WIDESPREAD VALUES AROUND 300 ACROSS MOST OF CENTRAL ALABAMA. LIFTED INDICES ARE GENERALLY -2 TO -3. THE SIGNIFICANT TORNADO PARAMETER IS MAXIMIZED ACROSS SOUTHWESTERN ALABAMA (NEAR 4) BUT FAVORABLE VALUES (GREATER THAT 2) ARE OBSERVES SOUTHEAST OF A LINE FROM TUSCALOOSA TO ANNISTON. RADAR INDICATES STRONG INFLOW SIGNATURES STRONG ECHOS ALOFT AND AS WELL AS SIGNIFICANT ROTATION. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 12/SIRMON
Hazardous weather outlook, Apr 7, 10:35 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1035 PM CDT FRI APR 7 2006 ALZ011>015-017>050-081130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1035 PM CDT FRI APR 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ...HIGH RISK OF SEVERE THUNDERSTORMS WITH SIGNIFICANT TORNADOES POSSIBLE ACROSS NORTH ALABAMA... AT THIS TIME A HIGH RISK OF SEVERE WEATHER EXISTS OVER PORTIONS OF NORTH CENTRAL AND NORTHWESTERN ALABAMA...GENERALLY ALONG AND NORTH OF A LINE FROM ALICEVILLE...TO TUSCALOOSA...TO BIRMINGHAM...TO GADSDEN. SUPERCELL THUNDERSTORMS HAVE ENTERED MARION AND WINSTON COUNTIES WITH REPORTS OF TORNADO DAMAGE...LARGE HAIL...AND DAMAGING WINDS. THE STORMS WILL GRADUALLY MOVE SOUTHEASTWARD AND AFFECT THE INTERSTATE 59 CORRIDOR BY 2 AM. THE THREAT OF STRONG...LONG TRACK TORNADOES CONTINUES THROUGH 4 AM. FOR AREAS FARTHER SOUTH AND EAST...SEVERE WEATHER WILL BEGIN TO AFFECT THESE AREAS BETWEEN 1 AND 3 AM. SUPERCELLS CANNOT BE RULED OUT IN THIS RISK AREA...BUT THE MOST LIKELY SCENARIO IS FOR THUNDERSTORMS TO EVOLVE INTO A LINE CONTAINING EMBEDDED SUPERCELLS AND MOVE ACROSS THIS RISK AREA. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING TORNADOES...LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING AND HEAVY RAIN. THE RISK WILL LAST THROUGH THE OVERNIGHT HOURS. ADDITIONALLY...INCREASING SOUTHERLY WINDS AHEAD OF THE MAIN SYSTEM WILL PRODUCE SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH TONIGHT. A LAKE WIND ADVISORY IS IN EFFECT THROUGH 4 AM SATURDAY. STAY TUNED TO FURTHER STATEMENTS ON THIS POTENTIALLY DANGEROUS WEATHER EVENT AND SPECIFICALLY THE ADJUSTMENTS IN THE TIMING OF THE EVENT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...SEVERE WEATHER MAY CONTINUE OVER PORTIONS OF SOUTHEAST ALABAMA THROUGH SATURDAY MORNING... SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ALONG AND SOUTH OF A LINE FROM SELMA...TO CLANTON... LAFAYETTE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY TONIGHT.
In the hours before
Local storm report, Apr 8, 1:15 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CDT SAT APR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM FUNNEL CLOUD 3 NW MINOR 33.56N 86.98W
04/08/2006 JEFFERSON AL TRAINED SPOTTER
SPOTTER REPORTS FUNNEL CLOUD ON BIRMINGPORT ROAD MOVING
TOWARD MINOR.
&&
DCWLocal storm report, Apr 8, 1:18 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 AM CDT SAT APR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM HAIL GRAYSVILLE 33.63N 86.97W
04/08/2006 E1.75 INCH JEFFERSON AL TRAINED SPOTTER
SPOTTER REPORTED QUARTER TO GOLF BALL SIZE HAIL IN
GRAYSVILLE.
&&
DCWLocal storm report, Apr 8, 1:22 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 AM CDT SAT APR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM HAIL 2 S GRAYSVILLE 33.60N 86.97W
04/08/2006 E0.88 INCH JEFFERSON AL TRAINED SPOTTER
SPOTTER REPORTED NICKEL SIZE HAIL IN THE
ADAMSVILLE...SHADY GROVE AREA.
&&
DCWLocal storm report, Apr 8, 1:24 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 AM CDT SAT APR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM HAIL MORRIS 33.75N 86.81W
04/08/2006 E1.75 INCH JEFFERSON AL AMATEUR RADIO
GOLF BALL SIZE HAIL REPORTED IN MORRIS.
&&
DCWLocal storm report, Apr 8, 1:26 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 AM CDT SAT APR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL CEDAR BLUFF 34.22N 85.60W
04/08/2006 E0.50 INCH CHEROKEE AL AMATEUR RADIO
DIME SIZE HAIL REPORTED IN CEDAR BLUFF.
&&
DCWLocal storm report, Apr 8, 1:28 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 AM CDT SAT APR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND DMG 5 SW GRAYSVILLE 33.58N 87.03W
04/08/2006 JEFFERSON AL AMATEUR RADIO
TREES DOWN IN BIRMINGPORT.
&&
DCWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 8:20 PM CDT | Tornado Warning | BMX | Marion | 55 min |
| Apr 7, 9:16 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 29 min |
| Apr 7, 9:36 PM CDT | Tornado Warning | BMX | Marion | 39 min |
| Apr 7, 9:55 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 65 min |
| Apr 7, 10:07 PM CDT | Tornado Warning | BMX | Winston | 38 min |
| Apr 7, 10:35 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 55 min |
| Apr 7, 10:47 PM CDT | Tornado Warning | BMX | Fayette, Marion | 43 min |
| Apr 7, 11:01 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Apr 7, 11:10 PM CDT | Tornado Warning | BMX | Winston | 35 min |
| Apr 7, 11:34 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker | 56 min |
| Apr 7, 11:55 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 50 min |
| Apr 7, 11:57 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 33 min |
| Apr 8, 12:01 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 59 min |
| Apr 8, 12:13 AM CDT | Tornado Warning | BMX | Blount | 17 min |
| Apr 8, 12:28 AM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 62 min |
| Apr 8, 12:39 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 66 min |
| Apr 8, 12:50 AM CDT | Tornado Warning | BMX | Blount | 55 min |
| Apr 8, 12:58 AM CDT | Tornado Warning | BMX | Jefferson | 47 min |
| Apr 8, 12:59 AM CDT | Tornado Warning | BMX | Cherokee | 12 min |
| Apr 8, 1:25 AM CDT | Severe Thunderstorm Warning | BMX | Greene | 35 min |
| Apr 8, 1:30 AM CDT | Severe Thunderstorm Warning | BMX | Pickens | 30 min |
| Apr 8, 1:32 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 28 min |
| Apr 8, 1:33 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 46 min |
| Apr 8, 1:35 AM CDT | Tornado Warning | BMX | Greene | 15 min |
| Apr 8, 1:42 AM CDT | Tornado Warning | BMX | Tuscaloosa | 48 min |
| Apr 8, 1:45 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 15 min |
| Apr 8, 1:48 AM CDT | Severe Thunderstorm Warning | BMX | Hale | 27 min |
| Apr 8, 1:52 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 38 min |
| Apr 8, 1:59 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 31 min |
| Apr 8, 2:05 AM CDT | Tornado Warning | BMX | Calhoun, Cleburne | 40 min |
| Apr 8, 2:06 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 39 min |
| Apr 8, 2:09 AM CDT | Tornado Warning | BMX | Clay, Talladega | 36 min |
| Apr 8, 2:23 AM CDT | Severe Thunderstorm Warning | BMX | Perry | 19 min |
| Apr 8, 2:45 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| Apr 8, 9:18 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 27 min |
| Apr 8, 9:31 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 41 min |
| Apr 8, 9:47 AM CDT | Severe Thunderstorm Warning | BMX | Bullock | 28 min |
| Apr 8, 10:35 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.